Format

Send to

Choose Destination
Diabet Med. 2010 Jun;27(6):696-700. doi: 10.1111/j.1464-5491.2010.02984.x.

Severe statin-induced rhabdomyolysis mimicking Guillain-Barré syndrome in four patients with diabetes mellitus treated with fusidic acid.

Author information

1
Renal Unit, Glasgow Royal Infirmary, Glasgow, UK. tara.collidge@nhs.net

Abstract

BACKGROUND:

An interaction between fusidic acid and HMG coenzyme A reductase inhibitors (statins), resulting in rhabdomyolysis, has been described. Pain and mild weakness are common presenting symptoms.

CASE REPORT:

We report four patients with Type 2 diabetes prescribed long-term statin treatment who, following treatment with fusidic acid, presented atypically with painless, severe flaccid paralysis suggestive of Guillain-Barré syndrome. This, together with nerve conduction studies consistent with Guillain-Barré syndrome, resulted in the delayed recognition of rhabdomyolysis in these cases.

CONCLUSIONS:

The addition of fusidic acid can precipitate rhabdomyolysis in patients with diabetes already taking a statin. This can present with rapidly progressive weakness resembling Guillain-Barré syndrome. We recommend that creatine kinase is checked in patients with diabetes on statin therapy who present with profound weakness and routinely in those commenced on prolonged courses of fusidic acid.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center